Tuesday, August 25, 2015

Being drug free and bipolar

Today marks 14 days off my medication. I've noticed several changes:

First, I've dropped a shocking eight pounds in two weeks. Most of that was probably due to water retention from the excessive amounts of food I was eating because of the med's effect on my appetite. However, my eating disorder says hello and wants to let you know that this piece of information is very important to him. My urges to binge are almost completely gone. My appetite is back to normal, I have not restricted, ED is pouting. I did have one binge, but it was not from medication-induced excessive appetite. Unfortunately someone I'm close to was in a motorboating accident this weekend. Though he escaped with minor injuries, the accident was very bad and could have been tragic. I completely freaked. But I know the med was not why I binged. He's well, and I'm calm again.

I've tried supplements to keep my mood lifted and stable. That's all good except that when my mood drops, it's bad. Really, really bad. Thoughts of wanting to end it all flitted in and out of my brain. I've been able to beat them down instantly, but this was still too scary. 



It's a lifeblood-sucking low that reminds me of the dementors in Harry Potter. I sank to this low during four days of the last 12. My therapist was right: it is very hard to be bipolar and not be medicated. But that's what you get when you get rid of an eating disorder. I'm finally feeling my emotions because I don't numb them out with food anymore. The depressive spell was scary. It made me admit that I do need the medication.


Hi ho, hi ho, it's off to the psychiatrist we go...

It's been hard to digest all of the side effects I had on the meds so I made this table for my psychiatrist.

click to make it big enough to read

The meds highlighted in yellow I discontinued because of the weight gain. In light of this we decided to try me back on wellbutrin at the dose where I was stable for over a year. It was only when I started on the double dose that I got a rash. The rash was just dose-sensitive and I am only slightly itchy. It's nothing Claritin can't handle. It hasn't ever turned to anaphylaxis (trouble breathing, hives all over, you know, the kind of allergy people get from peanuts) so my doc thinks this is the best choice for me right now. Unfortunately it's still not enough, my mood is still depressed -- but I don't have fleeting thoughts about wanting to die anymore.

As for my weight, ED and I may be making peace soon. I trust my body on Wellbutrin. My weight was extremely stable while I was on it -- I only wavered 1/2 pound up and down during a three-month monitoring period. I think I can sit back and just eat my damn food and I know that my body will find its place. While I didn't know it the first time I was on this med, I can see now that I looked pretty dang hot at my stable wellbutrin weight.

There's another word for hotness in my book: recovery. I'm finally able to appreciate my body. All of the weight I've gained has made me re-evaluate and appreciate what I had. It may not be the weight ED wants me to be, but I was stable and I wasn't letting food rule my life.

I'm feeling hopeful. Then again, I'm bipolar, so we'll see how long that lasts!

2 comments:

  1. I've been off all meds since 2008, last thing I was on was lithium and tried to overdose, made me feel like it did you, I wish you the best of luck, I actually feel being med free is much better than how I felt on the meds!

    ReplyDelete
  2. I can't even imagine what you must be going through. It's a shame that there have to be so many trade-offs for trying to feel balanced. I was on Lexapro for a short time in my late 20's. Even the lowest dose left me deliriously happy. The doctor took me off it after I quit my job, with no plan, and could only laugh about it. And I wanted to sleep ALL.THE.TIME., especially when I had no job.

    ReplyDelete

Please be kind :o)

If you try to advertise your online business by writing a comment on this blog, please don't bother because I will delete it.